Therapy-induced hair loss and omega-3

 
 
 

In our culture, hair has great social significance. Despite all of this, therapy-induced hair loss remained an unresolved issue. Sometimes endocrine therapy is unavoidable, but many people using it for years suffer from hair loss or hair thinning (approximately 25% of them), and this may impair their quality of life. In the case of chemotherapy, even being a temporary issue, hair loss also constitutes a great concern and a cosmetic problem. Although cosmetic care generally remains in the background (hair loss is an adverse side that persons are willing to accept), it is a major problem, and many people try to overcome it by covering their heads with a wig, but this situation may have psychological consequences and cause changes to the self-concept and body image.

Hair plays an important role in psychological communication: a person’s hairstyle may transmit a personal message about self-concept and self-identity, it may suggest socioeconomic status, occupation, religious orientation, and social and political beliefs. Furthermore, hair loss may also make others think that a person is suffering from a serious illness.

The supplementation with omega-3 fatty acids and vitamin C, plus topical 5-alpha reductase inhibitors could be the most appropriate option in the management of the therapy-induced hair loss, and it has no adverse effects on the cause of treatment. Remember that you can, and you must, talk to your doctor about your health problems.

 

Bibliography

Karatas F, Sahin S, Sever AR et al. Management of hair loss associated with endocrine therapy in patients with breast cancer: an overview. Springerplus. 2016 May 10;5:585. doi: 10.1186/s40064-016-2216-3. eCollection 2016.

Münstedt K, Manthey N, Sachsse S et al. Changes in self-concept and body image during alopecia induced cancer chemotherapy. Support Care Cancer. 1997 Mar;5(2):139-43.